Kansas, 2012

Hail and Damaging Winds in Kansas, September 25, 2012

September 25, 2012 · NWS ICT · 10 events in 5 counties and zones

Severe thunderstorms struck South-Central & Southeast Kansas from late afternoon to late at night. Although primarily hail-producers, the severe thunderstorms unleashed 70 to 80 mph winds that caused significant damage in Woodson and Allen Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$273,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms struck South-Central & Southeast Kansas from late afternoon to late at night. Although primarily hail-producers, the severe thunderstorms unleashed 70 to 80 mph winds that caused significant damage in Woodson and Allen Counties. Late that night, the thunderstorms became prolific heavy rain producers over Sedgwick County, where 2 to 3 inches drenched West and Northwest Wichita as well as Maize.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 25, 1:10 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Sep 25, 1:10 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
210 PM CDT TUE SEP 25 2012

.DISCUSSION...

A STATIONARY FRONT WAS LOCATED ALONG A LINE FROM NEAR WICHITA TO
EMPORIA BISECTING THE FORECAST AREA EARLY THIS AFTERNOON. THIS FRONT
MAY BECOME A FOCUS FOR DEEP MOIST CONVECTION LATE THIS AFTERNOON AND
EVENING WITH BETTER CHANCES EXPECTED AFTER 03-04Z ALONG/NORTH OF THE
FRONT WHEN A STRONG LLJ NOSES INTO THE CENTRAL PLAINS. MUCAPE AROUND
1500 J/KG AND BULK SHEAR AROUND 25+ KNOTS MAY SUPPORT A FEW
STRONG/SEVERE STORM CLUSTERS BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME. PWATS ARE PROGGED TO INCREASE TO 1.3-1.6
INCHES OR 150-160 PERCENT OF NORMAL THROUGH WED SUPPORTING THE
POTENTIAL FOR HEAVY RAIN. THE BEST CHANCE FOR MORE WIDESPREAD HEAVY
RAIN SHOULD BE ALONG/NORTH OF THE OKLAHOMA STATE LINE AND ACROSS
SOUTHEAST KANSAS ALONG AND EAST OF THE TURNPIKE WHERE 1-2+ INCHES
WILL BE POSSIBLE THROUGH WED MORNING.

WEDNESDAY-FRIDAY...MAINTAINED MID POPS/SEASONABLY COOL TEMPERATURES
THROUGH MUCH OF THE PERIOD AS THE MEAN TROUGH OVER THE CENTRAL GREAT
BASIN AREA IS PROGGED TO TRANSLATE SLOWLY EASTWARD TOWARD THE
CENTRAL PLAINS THROUGH THE END OF THE WORK WEEK. THIS WAS HANDLED
WELL IN THE PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS MADE AT
THIS TIME. TIMING UNCERTAINTY REMAINS WITH SEVERAL ROUNDS OF
PRECIPITATION ANTICIPATED THROUGH THE PERIOD. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AS THE INSTABILITY AXIS IS PROGGED TO
SLIP SOUTH OF THE AREA.

SATURDAY-TUESDAY...TRENDED POPS DOWN ON SATURDAY AS ANOTHER
MID/UPPER TROUGH DIGS OVER THE GREAT LAKES AREA HELPING TO DRIVE THE
REMNANT FRONT FURTHER SOUTH OVER THE SOUTHERN PLAINS LIMITING POPS
ACROSS THE AREA. BOTH THE GFS/ECMWF INDICATE A SHORTWAVE TROUGH
DIGGING SOUTH ACROSS THE CENTRAL PLAINS ON SUNDAY WHICH MAY BRING A
SLIGHT CHANCE FOR AFTERNOON SHOWERS BUT MAINTAINED A DRY FORECAST
WITH MINIMAL MOISTURE RETURN/PROGRESSIVE NATURE OF MID/UPPER
TROUGH. A MID/UPPER RIDGE IS EXPECTED TO RETURN TO THE AREA AS WE MOVE
INTO THE BEGINNING OF THE WEEK. THIS SHOULD RESULT IN DRY WEATHER
CONDITIONS MON-TUE WITH SEASONABLE TEMPERATURES IN THE UPPER 70S/LOW
80S RETURNING.

MWM

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

FRONT IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH TONIGHT FROM
SOUTHWEST/SOUTH CENTRAL KS TO NORTHERN MO. ISOLATED-WIDELY
SCATTERED TS MAY DEVELOP LATE THIS PM/EVE ALONG/SOUTH OF THIS
FRONT WITH MODEST CONVERGENCE/WEAKENING CAP. AN INCREASE IN STORM
COVERAGE IS ANTICIPATED AFTER 03Z IN SOUTH CENTRAL/SOUTHEAST KS AS
A 45-50 KT SWRLY LOW-LEVEL JET DEVELOPS WITH SOME UPPER SUPPORT
ARRIVING. THUNDERSTORMS LOOK MOST LIKELY TO AFFECT CNU...ICT AND
HUT SITES TONIGHT. THE FRONT MAY SAG SOUTHWARD WEDNESDAY DEPENDING
ON TONIGHTS COVERAGE OF STORMS. A LIGHT NE-ERLY WIND CAN BE
EXPECTED NORTH OF THE FRONT...WITH A S-SWRLY WIND SOUTH OF THE
FRONT WITH SOME GUSTS THIS PM.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  82  64  78 /  80  30  50  50
HUTCHINSON      62  79  62  76 /  70  30  50  50
NEWTON          62  80  62  76 /  70  40  50  50
ELDORADO        63  81  63  77 /  80  40  50  50
WINFIELD-KWLD   67  84  65  80 /  80  30  60  50
RUSSELL         59  79  58  76 /  30  30  40  40
GREAT BEND      60  79  60  75 /  40  30  40  50
SALINA          61  81  61  77 /  60  30  40  40
MCPHERSON       62  80  61  76 /  70  30  50  50
COFFEYVILLE     66  86  64  80 /  80  40  60  50
CHANUTE         64  84  64  78 /  80  50  60  50
IOLA            64  83  64  77 /  80  50  60  50
PARSONS-KPPF    65  85  64  79 /  80  50  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 25, 3:47 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT TUE SEP 25 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
447 PM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING OVER
SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG TO MARGINALLY
SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE HAIL OF DIME
TO QUARTER SIZE...AND WIND GUSTS OF 50 TO 60 MPH.

THUNDERSTORM CHANCES WILL INCREASE OVERNIGHT ACROSS THE ENTIRE
AREA WITH LOCALLY HEAVY RAIN POSSIBLE ACROSS MUCH OF SOUTHERN AND SOUTHEAST
KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE FOR WEDNESDAY THROUGH
FRIDAY NIGHT... WITH THE GREATEST CHANCES OCCURRING THURSDAY AND
THURSDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 25, 4:19 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT TUE SEP 25 2012

KSZ069-252245-
BUTLER-
519 PM CDT TUE SEP 25 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN BUTLER COUNTY...

AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DOUGLASS...OR 17 MILES NORTH OF
WINFIELD...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3748 9709 3780 9685 3766 9668 3747 9689
TIME...MOT...LOC 2219Z 217DEG 18KT 3753 9694

DARMOFAL
Special weather statement, Sep 25, 4:36 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT TUE SEP 25 2012

KSZ071-095-252300-
WILSON-WOODSON-
536 PM CDT TUE SEP 25 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN WILSON AND SOUTHERN WOODSON COUNTIES...

AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF BUFFALO...OR 12 MILES SOUTH OF
YATES CENTER...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3787 9577 3778 9558 3760 9578 3769 9596
TIME...MOT...LOC 2236Z 218DEG 25KT 3771 9580

DARMOFAL

The radar

The Wichita radar (KICT), 64 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Cowley

When
September 25, 4:53 PM CST
Where
Cowley County, 0.69 mi N of Atlanta
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.440, -96.770

Estimated 65 MPH winds were also reported.

Thunderstorm Wind, Cowley

When
September 25, 4:53 PM CST
Where
Cowley County, 0.51 mi SSW of Atlanta
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.423, -96.773

Occurred with 1 inch hail. No damage reported.

Hail, Cowley

When
September 25, 5:15 PM CST
Where
Cowley County, 2.83 mi WNW of Atlanta
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.440, -96.820

Hail slightly larger than quarter sized was reported 3 miles west of Atlanta.

Hail, Cowley

When
September 25, 5:21 PM CST
Where
Cowley County, 2.76 mi N of Atlanta
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.470, -96.770

Hail slightly larger than quarters was now reported a couple miles north of Atlanta.

Hail, Allen

When
September 25, 5:32 PM CST
Where
Allen County, 4.4 mi NW of Iola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.970, -95.450

Thunderstorm Wind, Woodson

When
September 25, 6:33 PM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.870, -95.740

A roof was blown off an old armory building in Yates Center.

Thunderstorm Wind, Neosho

When
September 25, 6:52 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.460

No damage reported.

Thunderstorm Wind, Neosho

When
September 25, 7:05 PM CST to 7:10 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
65 kt (75 mph) estimated gust
Property damage
$265,000
Reported by
Emergency Manager
Coordinates
37.670, -95.460

Four travel trailers and eight vehicles were damaged or destroyed. One such trailer was 28 feet long and attached to a Ford F250, both of which were blown over. A couple of old barns and tin buildings were also destroyed. Downed trees and power lines were reported in Chanute.

Hail, Sedgwick

When
September 25, 9:04 PM CST
Where
Sedgwick County, 3.35 mi WNW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.660, -97.490

Hail, Sedgwick

When
September 25, 9:11 PM CST
Where
Sedgwick County, 2.73 mi W of Wichita
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.700, -97.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410742, 410751, 410743, 410744, 410745, 410748, 410749, 410750, 410746, 410747.